Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 21, 2023, 10:01 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 10:01 PM MDT (04:01 UTC)
- Expired
- Jul 21, 2023, 10:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Hail
- 0.75 in
- Wind
- 50
County Lincoln County, CO
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
078
WWUS85 KBOU 220401
SPSBOU
Special Weather Statement
National Weather Service Denver CO
1001 PM MDT Fri Jul 21 2023
COZ041-046-047-220445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1001 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of southeastern Elbert
and Lincoln Counties through 1045 PM MDT...
At 1001 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Genoa to 11 miles northeast
of Kutch to 9 miles north of Rush, or along a line extending from 21
miles northwest of Flagler to 14 miles south of Limon to 35 miles
east of Colorado Springs. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch and
Forder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 10405 3913 10407 3915 10384 3952 10346
3930 10315 3881 10316 3864 10334
TIME...MOT...LOC 0401Z 322DEG 33KT 3943 10342 3906 10377 3897 10411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
HIRISWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:59 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 21, 8:59 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 859 PM MDT Fri Jul 21 2023 .UPDATE... Issued at 854 PM MDT Fri Jul 21 2023 An upper level jet in NW flow aloft combined with MLCAPE around 1000 j/kg has allowed for a few stg to svr storms this evening over nrn portions of the I-25 corridor. These storms were moving across the plains this evening and may linger thru at least midnight. && .SHORT TERM...(This afternoon through Saturday) Issued at 1028 AM MDT Fri Jul 21 2023 A much quieter afternoon across Colorado versus yesterday given a drier and subsident northwest flow pattern. Latest radar showing an isolated shower/storm trying to brew across Jackson county and isolated thunderstorms further north across Wyoming. There is still enough moisture and marginal instability for isolated thunderstorms over mountains and higher terrain, especially over the CYS ridge. Latest HRRR and recent runs insistent on a storm forming just over the border and into northern Weld and Morgan counties through this evening. Will have isolated pops through this evening for mountains and adjacent plains. The far northeast plains look to be too capped for any storms. Any storms that do form will diminish quickly by late evening with loss of solar heating and subsident airmass. Saturday looks to be similar to today with mainly dry conditions and warming temperatures. High pressure ridge aloft remains west of Colorado and continues to build across the Great Basin. Thermal ridge building from the west with 700mb temperatures rising another 2-4 degrees C. This will support high temperatures around 90 degrees on the plains. The convective outlook is pretty sparse with mayhap a few weak showers/storms over the mountains and higher terrain. .LONG TERM...(Saturday night through Thursday) Issued at 230 PM MDT Fri Jul 21 2023 Key message: Summer heat is here for a lengthy stay. A ridge of high pressure will dominate the region for the next several days to come. The upper level high will shift slowly eastward over the Southern Rockies through the weekend, while a rather high amplitude ridge will extend northward from that across Colorado and into the Northern Rockies/High Plains. This pattern will bring a return of hot temperatures to the forecast area, with highs pushing into the mid to upper 90s and possibly a couple 100F degree readings across the plains and I-25 Corridor for Sunday and Monday. The airmass will remain relatively dry, although expect a few high based showers and storms late Monday as moisture slowly builds under the ridge. By Tuesday and Wednesday, a shortwave will move across the Canadian/US border, flattening the ridge just a bit. That should also drag mid level moisture across the forecast area increasing the chance of showers and storms. We don't see any big monsoonal push with this, but just enough for a little higher coverage of precipitation. Most storms will likely only produce light rain with gusty winds considering lack of low level moisture and inverted-v profiles. Temperatures will remain above normal with mostly lower to mid 90s over the plains and I-25 Corridor, just a couple degrees cooler thanks to increasing moisture and a few late day storms around. Thursday could have a chance of a little more cooling with potential for a backdoor cool front. At the same time, we could be looking at increasing fire weather potential for the high country as westerly flow increases in the wake of the passing shortwave. For Friday and probably through next weekend, we're shaping up for more heat as prognostications show a 600dm high building over the Four Corners area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 541 PM MDT Fri Jul 21 2023 At this time don't expect isold tstms to the NW and North to affect DIA. Otherwise look for winds to become more southeast in the next few hours and then go to drainage by 06z. && .HYDROLOGY... Issued at 230 PM MDT Fri Jul 21 2023 The hi-res models generate the best thunderstorm coverage over Larimer County today, so the flash flood risk for Cameron Peak will be limited, with minimal risk elsewhere. Only isolated showers are expected on Saturday afternoon over the burn scars with little or no chance of flash flooding. Drier conditions expected, although a few storms will develop toward Monday through the middle of next week. For the most part these storms will be weak and only produce light rain, and little or no threat of flash flooding even in the burn scars. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RPK SHORT TERM...Entrekin LONG TERM...Barjenbruch AVIATION...RPK HYDROLOGY...Entrekin/Barjenbruch
Hazardous weather outlook, Jul 21, 9:38 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 938 AM MDT Fri Jul 21 2023 COZ030>051-221545- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 938 AM MDT Fri Jul 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorm activity will decrease considerably today with only isolated to scattered thunderstorms, mainly over the mountains and higher terrain over the Cheyenne ridge and Palmer Divide. One or two storms could briefly produce hail up to one inch and/or wind gusts to 60 mph. The airmass over the far northeast plains will likely be too stable for any thunderstorm development. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures heat back up this weekend and next week. For Sunday and Monday, highs are expected to reach the mid to upper 90s across northeast Colorado. Chances for thunderstorms will be low through Monday. Moisture increases across the area Tuesday. This will bring a better chance for showers and thunderstorms beginning Tuesday and continuing through at least Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Jul 21, 8:37 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Denver CO
837 PM MDT Fri Jul 21 2023
COZ042>044-220315-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
837 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Weld and
northwestern Morgan Counties through 915 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Briggsdale, or 26 miles northeast of Greeley,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briggsdale, Jackson Reservoir and Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4047 10440 4064 10434 4063 10389 4032 10402
TIME...MOT...LOC 0237Z 287DEG 14KT 4057 10428
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Jul 21, 8:58 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Denver CO
858 PM MDT Fri Jul 21 2023
COZ038-042-220345-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
858 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of north central Weld
County through 945 PM MDT...
At 857 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Rockport to 5 miles north of
Purcell, or along a line extending from 16 miles southeast of
Cheyenne to 22 miles north of Greeley. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grover, Briggsdale and Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 10411 4055 10416 4067 10468 4100 10467
4100 10448
TIME...MOT...LOC 0257Z 291DEG 19KT 4097 10457 4072 10459
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Jul 21, 9:03 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
903 PM MDT Fri Jul 21 2023
COZ041-220345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
903 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southeastern Douglas
and west central Elbert Counties through 945 PM MDT...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Castle Rock, or 26 miles south of Denver, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castle Rock, Elbert, Elizabeth, Larkspur, Ponderosa Park, The Pinery,
Franktown and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3939 10493 3949 10471 3913 10436 3913 10487
TIME...MOT...LOC 0302Z 332DEG 27KT 3937 10479
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HIRISLocal storm report, Jul 21, 9:12 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
912 PM MDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Hail 1 NNW Louisville 39.98N 105.14W
07/21/2023 E0.75 inch Boulder CO Public
0622 PM Hail New Raymer 40.61N 103.84W
07/21/2023 M1.50 inch Weld CO Public
0622 PM Hail New Raymer 40.61N 103.84W
07/21/2023 M1.00 inch Weld CO Trained Spotter
0734 PM Hail 2 NE Garden City 40.41N 104.66W
07/21/2023 E0.75 inch Weld CO Public
Report from mPING: Dime (0.75 in.).
0752 PM Hail 3 W Gill 40.44N 104.58W
07/21/2023 E1.50 inch Weld CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
0754 PM Hail 3 W Gill 40.45N 104.58W
07/21/2023 M1.00 inch Weld CO Trained Spotter
0805 PM Hail 2 SE Gill 40.42N 104.51W
07/21/2023 E0.75 inch Weld CO Public
Report from mPING: Dime (0.75 in.).
0824 PM Tstm Wnd Gst 5 NNW Buckley AFB 39.76N 104.78W
07/21/2023 M60 MPH Adams CO Mesonet
Mesonet station CO221 Aurora I-70/Airport
Blvd.
0840 PM Tstm Wnd Gst 1 SSW Bennett 39.74N 104.43W
07/21/2023 M57 MPH Adams CO Mesonet
Mesonet station CO072 Bennett.
0858 PM Tstm Wnd Gst 1 N Buckley AFB 39.72N 104.75W
07/21/2023 M51 MPH Arapahoe CO AWOS
AWOS station KBKF Buckley SFB.
&&Special weather statement, Jul 21, 9:20 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
920 PM MDT Fri Jul 21 2023
COZ041-045>047-220400-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
Central and East Adams and Arapahoe Counties CO-
920 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Elbert, southeastern
Arapahoe and northern Lincoln Counties through 1000 PM MDT...
At 920 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Cottonwood Valley to 9
miles northwest of Matheson to 6 miles east of Elbert, or along a
line extending from 47 miles northwest of Flagler to 19 miles west of
Limon to 29 miles northeast of Colorado Springs. Movement was
southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon, Elbert, Hugo, Simla, Arriba, Genoa, Matheson, Kutch, Agate and
Cottonwood Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10406 3913 10445 3923 10458 3935 10415
3967 10391 3963 10371 3957 10370 3957 10344
3951 10315 3946 10315 3906 10340 3883 10405
TIME...MOT...LOC 0320Z 297DEG 36KT 3957 10388 3929 10406 3921 10442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HIRISSpecial weather statement, Jul 21, 10:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1001 PM MDT Fri Jul 21 2023
COZ041-046-047-220445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1001 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of southeastern Elbert
and Lincoln Counties through 1045 PM MDT...
At 1001 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Genoa to 11 miles northeast
of Kutch to 9 miles north of Rush, or along a line extending from 21
miles northwest of Flagler to 14 miles south of Limon to 35 miles
east of Colorado Springs. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch and
Forder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 10405 3913 10407 3915 10384 3952 10346
3930 10315 3881 10316 3864 10334
TIME...MOT...LOC 0401Z 322DEG 33KT 3943 10342 3906 10377 3897 10411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 44 min |
| Jul 21, 6:39 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 51 min |
| Jul 21, 7:02 PM MDT | Special Weather Statement | BOU | Broomfield | 43 min |
| Jul 21, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 34 min |
| Jul 21, 7:16 PM MDT | Special Weather Statement | BOU | Weld | 29 min |
| Jul 21, 7:19 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 21, 7:33 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 42 min |
| Jul 21, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 21, 7:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 34 min |
| Jul 21, 8:26 PM MDT | Special Weather Statement | BOU | Arapahoe | 34 min |
| Jul 21, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
| Jul 21, 8:36 PM MDT | Special Weather Statement | BOU | Park | 39 min |
| Jul 21, 8:37 PM MDT | Special Weather Statement | BOU | Weld | 38 min |
| Jul 21, 8:48 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 42 min |
| Jul 21, 8:58 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 21, 9:03 PM MDT | Special Weather Statement | BOU | Douglas | 42 min |
| Jul 21, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 21, 9:20 PM MDT | Special Weather Statement | BOU | Elbert | 40 min |
| Jul 21, 10:20 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jul 21, 10:59 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.